Nowadays there are various ways to conceal thinning hair or hair loss. One very popular method is by using tiny keratin hair fibers that can temporarily adhere to the existing hair strands by electrostatics. These give the illusion of fullness and can easily be removed by shampooing/rinsing. A popular brand selling those is Toppik (More here). Many hair loss sufferers have found relief from these keratin fibers.
Note that there is another brand called XFusion, also from Toppik. The image below was taken from their website. XFusion is equally well rated by customers, and is in fact cheaper than Toppik. It is unclear whether the 2 products are in fact one and same, but branded differently.
These products come in different colors to blend in hair, and have several delivery forms as you can see from the websites. A 0.42 Oz bottle from Toppik is said to last for 30 days, and costs about $25. The same size of XFusion is at $15 on Amazon.
Can Toppik keratin fibers make hair loss worse?
One of the worries of people using concealing agents (such as the keratin fibers) is whether too much could actually ‘suffocate‘ the follicles. They were concerned that the follicles might be inhibited from producing more hair. In fact some people have noted that their hair loss problems had gotten worse after using the concealers.
Doctors’ reply: NO. (See here)
Why? Because the hair follicle is an organ. It gets the oxygen and nutrients it needs from blood vessels deep down below in the skin rather than from diffusion up above. In other words, the follicles do not need to ‘breathe’.
But: Just like with any products with additives, dyes, or other chemicals, people with very sensitive skin, should be cautious. Itching or redness could be a sign of irritation/sensitization. Though this is quite rare, if you do experience any discomfort, you should stop using the product. An irritated scalp can affect the hair follicles and cause more problems.
Dr Jeff Donovan from Donovanmedical.com points out that often times, people suffering from genetic alopecia, will notice that their hair loss is getting worse after using the concealers. While they might tend to think that those camouflaging agents could be the culprit, it is in fact the natural progression of their loss. It is recommended in that case (preferably much earlier) to talk to a doctor about the best course of action.